Texas, 2012Drought in Texas, March 14 to 19, 2012
March 14 to 19, 2012 · NWS BRO · 10 events in 10 counties and zones
Shower activity occurred across the Rio Grande Valley and Deep South Texas, but primarily in the northern and eastern portions of the CWA. Rainfall accumulations were minimal.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shower activity occurred across the Rio Grande Valley and Deep South Texas, but primarily in the northern and eastern portions of the CWA. Rainfall accumulations were minimal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 13, 5:47 PM CST, 6 hours 13 minutes earlier.
Area forecast discussion, Mar 13, 5:47 PM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
647 PM CDT TUE MAR 13 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...SOUTHEAST WINDS WILL DIMINISH THIS EVENING...BUT WILL
REMAIN MDT OVERNIGHT. LIGHT FOG WILL DEVELOP...MAINLY NEAR THE
COAST...BETWEEN ABOUT MIDNIGHT AND DAWN. CLOUDS WILL ALSO INCREASE
AND CEILINGS WILL LOWER TO MVFR AND IFR LATE TONIGHT. THE LOWER
CEILINGS COULD BE AN ISSUE BETWEEN ABOUT 5 AM AND 8 OR 9 AM...BUT
SOUTHEAST WINDS SHOULD PICK UP WITH SUNRISE AND HELP MIX OUT THE
LOW CLOUDS. CEILINGS WILL LIFT TO VFR BY MID TO LATE MORNING BUT
MOSTLY CLOUDY SKIES ARE STILL EXPECTED MOST OF THE DAY. BREEZY AND
GUSTY SOUTHEAST WINDS WILL DEVELOP BY EARLY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 109 PM CDT TUE MAR 13 2012/
SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...BENIGN WEATHER IS
LIKELY THROUGH THE PERIOD. SURFACE HIGH PRESSURE CENTERED OVER THE
FLORIDA PANHANDLE...AND MID-LEVEL HIGH PRESSURE CENTERED INLAND
OVER CENTRAL MEXICO...WILL BOTH REMAIN EXTENDED OVER DEEP SOUTH
TEXAS AND THE RIO GRANDE VALLEY DURING THE NEXT 36 HOURS. THIS
PATTERN WILL PRODUCE DRY WEATHER CONDITIONS WITH ABOVE NORMAL
TEMPERATURES AND BREEZY WINDS. THE ONLY CONCERN WILL BE FOG DURING
THE OVERNIGHT HOURS...BUT THIS SHOULD REMAIN LIGHT DUE TO MODERATE
WINDS AT NIGHT.
LONG TERM /THURSDAY THROUGH TUESDAY/...SURFACE AND UPPER RIDGING
WILL CONTINUE TO SLOWLY INTENSIFY AND BUILD WESTWARD THROUGH THE
LONG TERM PERIOD. STEADY SOUTHEAST FLOW WITH GUSTY AFTERNOON WINDS
AND VERY WARM AFTERNOON TEMPERATURES ARE EXPECTED. BUMPED AFTN
HIGH TEMPERATURES UP A BIT THURSDAY AND FRIDAY TO COME IN LINE
WITH MET GUIDANCE WHICH SEEMS TO DO A BETTER JOB BREAKING AWAY
FROM CLIMO IN THE ANTICIPATED MORE SUMMER LIKE PATTERN. WENT ABOVE
GUIDANCE ON FRIDAY AS MID TO LOW LEVEL THICKNESSES AND ANTICIPATED
CLOUD COVER AND MOISTURE DO NOT SUPPORT A DIP IN TEMPERATURES.
SURFACE DEW POINTS WILL REMAIN HIGH AND EXPECT A GENERAL PATTERN
OF LOW CLOUDINESS OVERNIGHT WITH WINDS REMAINING AT AROUND 10KTS
FOR MOST OF THE NIGHT AND PATCHES OF FOG...GIVING WAY TO MOSTLY TO
PARTLY SUNNY SKIES BY LATE AFTERNOON.
PRECIP CHANCES APPEAR LIMITED BY A CAPPING SUBSIDENCE INVERSION IN
THE 700 TO 850 MB LAYER...BUT INCREASE ENOUGH FRIDAY AND SATURDAY
TO ALLOW FOR SCHC THUNDER POPS...WITH THE GREATER COVERAGE IN
TERMS OF THE CWA...ON SATURDAY AS A TROUGH AXIS APPROACHES FROM
THE WEST. GUIDANCE CONTINUES A TREND OF MAKING THIS TROUGH LESS
PROGRESSIVE...INTENSIFYING THE BLOCKING OF AMPLIFYING RIDGING TO
THE EAST. BY DAY 7 OR 8 THE GFS/ECMWF SHOW A SURFACE CYCLONE TO
OUR WEST AS THE TROUGH AXIS MOVES CLOSER...BUT WANT TO HOLD OFF ON
RAISING WINDS/POPS/SKY COVERAGE CONSIDERABLY UNTIL A LITTLE MORE
RUN TO RUN CONTINUITY BUILDS. CONFIDENCE IS ABOVE AVERAGE ON WARM
TEMPERATURES WITH SOUTHEASTERLY WINDS THROUGH DAY 5...WITH THE
POTENTIAL FOR STRONGER SOUTH TO SOUTHEAST WINDS BUILDING FOR DAYS
6 AND 7 WITH LOWER CONFIDENCE IN PRECIP CHANCES AND TEMPERATURES.
/68/
MARINE...
TONIGHT THROUGH WEDNESDAY NIGHT...BUOY 42020 REPORTED SOUTHEAST
WINDS AROUND 8 KNOTS WITH SEAS OF 3 FEET WITH A PERIOD OF 7
SECONDS AT 12 CDT/17 UTC. GENERALLY MODERATE WINDS AND SEAS ARE
EXPECTED FOR THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY THROUGH THE PERIOD...AS HIGH PRESSURE OVER
THE GULF OF MEXICO INTERACTS WITH LOW PRESSURE OVER NORTHERN
MEXICO. ALTHOUGH SMALL CRAFT ADVISORIES ARE NOT ANTICIPATED...
PERIODS OF SMALL CRAFT EXERCISE CAUTION ARE LIKELY.
THURSDAY THROUGH SATURDAY...MODERATE SOUTHEAST WINDS AND SEAS ARE
EXPECTED THURSDAY THROUGH SATURDAY. THERE IS SOME CHANCE OF WINDS
AND SEAS SUFFICIENT TO REQUIRE SMALL CRAFT TO EXERCISE CAUTION
DURING THIS PERIOD...ESPECIALLY ON FRIDAY AND SATURDAY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
54/63/VEGA
Hazardous weather outlook, Mar 13, 4:25 AM CST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
525 AM CDT TUE MAR 13 2012
TXZ248>257-141030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
525 AM CDT TUE MAR 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES TODAY
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A MODERATE RISK FOR RIP CURRENTS WILL CONTINUE THROUGH THE REST OF
THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-141030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
525 AM CDT TUE MAR 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Brooks
- When
- March 14, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Despite a few showers dropping light amounts of rain over the county, no noticeable improvement in drought conditions was detected. Extreme (D3) conditions remained across much of the county. A slight sliver of Severe (D2) conditions in the far NW corner of the county slipped into Extreme (D3) conditions, while the remaining sliver of Severe (D2) drought conditions continued along the western edge of the county.
Drought, Kenedy
- When
- March 14, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Despite a few showers dropping light amounts of rain over the county, no noticeable improvement in drought conditions was detected. Much of the county would remain in Extreme (D3) conditions, while the NE corner of the county remained in Exceptional (D4) drought conditions.
Drought, Hidalgo
- When
- March 14, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Despite a few showers dropping light amounts of rain over the county, no noticeable improvement in drought conditions was detected. Extreme (D3) drought conditions continue across much of the county, except for the far western edge of the county, which remained in Severe (D2) drought.
Drought, Zapata
- When
- March 14, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Despite a few showers dropping light amounts of rain over the county, little noticeable improvement in drought conditions was detected. Extreme (D3) drought conditions continued across much of the county. Slight improvement occurred in the southern tip of the county, where the small sliver of Severe (D2) drought conditions grew.
Drought, Cameron
- When
- March 14, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Despite a few showers dropping light amounts of rain over the county, drought conditions did not improve across the county. The entire county remained entrenched in Extreme (D3) drought conditions.
Drought, Jim Hogg
- When
- March 14, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Despite a few showers dropping light amounts of rain over the county, drought conditions worsened across the county. The majority of the county worsened to extreme drought (D3), from severe drought (D2). The only area in the county remaining in severe drought (D2) is a sliver along the southern edge of the county.
Drought, Starr
- When
- March 14, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Despite a few showers dropping light amounts of rain over the county, no noticeable improvement in drought conditions was detected. Moderate (D1) conditions continued across the western half of the county, while the eastern half of the county remained in Severe (D2) drought conditions.
Drought, Willacy
- When
- March 14, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Despite a few showers dropping light amounts of rain over the county, drought conditions did not improve. The entire county continued in Extreme (D3) drought conditions.
Drought, Coastal Willacy
- When
- March 14, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
No noticeable change in drought conditions was observed across coastal Willacy County; Extreme (D3) drought conditions continued.
Drought, Coastal Cameron
- When
- March 14, 12:00 AM CST to March 19, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
No noticeable change in drought conditions was observed across coastal Cameron County; Extreme (D3) drought conditions continued.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Tennessee, March 14, 2012$5,000 · 2 in hail · 31 events
- Hail in Florida, March 14, 20121.25 in hail · 11 events
- Hail in Georgia, March 14 to 16, 20121 in hail · 6 events
- Flash Flood and Hail in Tennessee, March 14, 20121.5 in hail · 4 events
- Hail in Alabama, March 14, 20121.75 in hail · 4 events
- Hail in Missouri, March 14, 20121.25 in hail · 3 events
- Hail in Illinois, March 14, 20121.75 in hail · 3 events
- Hail in Missouri, March 14, 20121 in hail · 3 events
- Hail in Indiana, March 14, 20121 in hail · 3 events
- High Wind in Oregon, March 14 to 15, 201269 kt wind · 3 events
- Extreme Cold in Alaska, March 14 to 16, 20122 events
- Heavy Snow in Washington, March 14 to 15, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373241, 373242, 373243, 373244, 373245, 373246, 373247, 373248, 373688, 373689.